Tennessee, 2011

Hail and Damaging Winds in Tennessee, July 4, 2011

July 4, 2011 · NWS MEG · 4 events in 4 counties and zones

The combination of an upper level disturbance and daytime heating produced showers and thunderstorms over portions of the Mid-South during the afternoon into the early evening hours of July 4th, 2011. Some storms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The combination of an upper level disturbance and daytime heating produced showers and thunderstorms over portions of the Mid-South during the afternoon into the early evening hours of July 4th, 2011. Some storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 8:58 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 8:58 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT MON JUL 4 2011

.UPDATE...
KNQA RADAR SHOWED A CLUSTER OF STORMS LIFTING EAST THROUGH
NORTHEAST AR.  THE STORMS WERE ROOTED IN A LAYER AROUND 900MB...
AHEAD OF A POSITIVELY TILTED SHORTWAVE TROF MOVING SOUTHEAST
THROUGH MO. THIS ACTIVITY WAS PRODUCING A SOUTHWARD MOVING GRAVITY
WAVE OVER THE AR DELTA...THROUGH A SLIGHTLY ELEVATED STABLE LAYER.

FORECAST WAS RECENTLY UPDATED WITH A SIGNIFICANT INCREASE IN
CLOUDS AND POPS ACROSS NORTHEAST AR AND POINTS EASTWARD.
TEMPERATURES WERE ALSO LOWERED A FEW CATEGORIES OVER THESE AREAS AS
WELL. ELSEWHERE...POPS AND TEMPS WERE LARGELY UNCHANGED.

BEST RAIN CHANCES FOR THIS AFTERNOON STILL APPEAR TO THE NORTH AND
EAST OF THE MEMPHIS METRO... NEARER THE MIDLEVEL SHORTWAVE TROF.
IT/S UNCLEAR IF THE AFOREMENTIONED GRAVITY WAVE WILL BECOME A
PLAYER IN SURFACED BASED CONVECTION SOUTH OF I40 THIS AFTERNOON
WHEN IT IS POSITIONED UNDER THE UPPER RIDGE AXIS OVER NORTH MS.
CURRENT POPS HAVE THE MOST LIKELY SCENARIO HANDLED WELL AND WILL
CONTINUE TO MONITOR.

PWB

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON JUL 4 2011/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 342 AM CDT MON JUL 4 2011/

DISCUSSION...
EARLY MORNING TEMPERATURES ARE GENERALLY IN THE 70S ACROSS THE
MIDSOUTH. HOWEVER THE METROPOLITAN AREAS AROUND MEMPHIS ARE STILL
IN THE LOW 80S AND THE RURAL...LESS HUMID AREAS FARTHER EAST IN
TENNESSEE HAVE FALLEN INTO THE UPPER 60S. 3 OT 5 DEGREES OF
ADDITIONAL COOLING CAN BE EXPECTED AT MOST LOCATIONS RESULTING IN
OVERNIGHT LOWS FROM AROUND 68 TO 76 DEGREES. A FEW SHOWERS AND
THUNDERSTORMS CAN BE SEEN ON RADAR...BUT NONE IMPACTING OUR AREA
OF CONCERN IN EAST ARKANSAS...WEST TENNESSEE...THE MISSOURI
BOOTHEEL OR NORTH MISSISSIPPI. BY SUNRISE THESE SHOWERS...LIKELY
IN A WEAKENED STATE...MAY MOVE INTO EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THE NAM CONTINUES TO BE THE MODEL OF CHOICE. THE GFS HAS BEEN 2-4
DEGREES TOO WARM OVER THE LAST SEVERAL DAYS AND INCONSISTENT IN
ITS POPS. ENSEMBLE NUMBERS CONTINUE TO REFLECT THIS INCONSISTENCY
OVER THE NEXT COUPLE OF PERIODS WITH 12-HOUR POP DIFFERENCES OF
20-40 PERCENT BETWEEN THE HIGH AND LOW MEMBERS. ENSEMBLE MEAN IS
MORE IN LINE WITH THE NAM SOLUTION.

WE WILL REMAIN IN A WEAKLY SHEARED BUT FAIRLY UNSTABLE AIRMASS
TODAY FEATURING CAPES BETWEEN 1500 AND 2500 J/KG AND LI'S
GENERALLY AROUND -4 TO -6C. A POSITIVELY TILTED SHORTWAVE WILL
SHIFT ACROSS THE MID MISSISSIPPI RIVER VALLEY TODAY...BECOMING
ORIENTED FROM WEST KENTUCKY TO NORTHEAST ARKANSAS BY THE AFTERNOON
HOURS ADDING A BIT OF UPPER LEVEL SUPPORT TO HELP SUSTAIN
UPDRAFTS. MID LEVEL LAPSE RATES WILL STRENGTHEN
SLIGHTLY...APPROACHING -7C/KM BY 00Z ACROSS EAST ARKANSAS. STORMS
WILL BE SLOW MOVING...POSSIBLY RESULTING IN LOCALIZED HEAVY RAIN
AND FLOODING. WET MICROBURSTS ARE ANOTHER CONCERN THIS AFTERNOON.
MDPI/WINDEX VALUES OF .80/66 INDICATE AT LEAST A MODERATELY HIGH
POSSIBILITY OF THESE HARD TO IDENTIFY WEATHER THREATS. ONE
INHIBITING FACTOR FOR BOTH FLOODING AND MICROBURSTS IS PW.
ALTHOUGH FORECAST VALUES BETWEEN 1.3 AND 1.5 INCHES ARE
RESPECTABLE...VALUES AT AND ABOVE 1.75 WOULD BE MORE SUPPORTIVE OF
SEVERE WEATHER.

FOR THE REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND...NORTHERLY
FLOW WILL GRADUALLY TRANSITION TO NORTHWEST FLOW. AT THE MOMENT
THERE ARE NO WELL DEFINED FEATURES THAT WOULD INCREASE RAIN
CHANCES SIGNIFICANTLY ON ANY PARTICULAR DAY. HOWEVER...WE WILL
REMAIN WARM AND UNSTABLE AND ANY MINIMAL UPPER LEVEL SUPPORT COULD
ENHANCE THE STRENGTH AND COVERAGE OF STORMS...MUCH LIKE WE EXPECT
TO SEE TODAY. FOR NOW...WILL KEEP 20 TO 30 PERCENT RAIN CHANCES
IN THE FORECAST EACH DAY. IN ADDITION...WE WILL NEED TO KEEP AN
EYE UPSTREAM FOR THE DEVELOPMENT OF MESOSCALE CONVECTIVE
COMPLEXES. NORTHWEST FLOW IS FAVORABLE FOR THESE SYSTEMS...BUT
FORECASTING THEM MORE THAN A DAY OR TWO IN ADVANCE IS TRICKY.
TEMPERATURES WILL TURN SLIGHTLY COOLER...BUT REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL.

30/SIRMON

&&

.AVIATION...

12Z TAF CYCLE

VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE FORECAST PERIOD.
SCATTERED THUNDERSTORMS MAY PRODUCE SOME MVFR CONDITIONS BUT
COVERAGE IS NOT SUFFICIENT TO MENTION IN TAFS. WINDS WILL BE
GENERALLY LIGHT AND VARIABLE THROUGH MUCH OF THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  97  76  96  74 /  30  40  30  20
MKL  93  72  93  71 /  30  40  30  20
JBR  87  72  93  72 /  70  40  30  20
TUP  96  72  96  71 /  20  40  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 2:52 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
352 AM CDT MON JUL 4 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
352 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON LASTING WELL INTO THE EVENING HOURS AS A COLD FRONT
MOVES INTO THE MID SOUTH. DAMAGING WINDS ARE THE MAIN THREAT FROM
THESE THUNDERSTORMS. IN ADDITION...DUE TO THE EXPECTED SLOW
MOVEMENT OF STORMS...LOCALIZED FLASH FLOODING IS ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 4, 10:58 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CDT MON JUL 4 2011

TNZ048>050-041730-
LAUDERDALE TN-HAYWOOD TN-TIPTON TN-
1158 AM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  WEST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  EXTREME EAST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER TURNPIKE AT 1158 AM CDT...THIS STORM
IS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HAYWOOD...LAUDERDALE AND TIPTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3569 8931 3552 8930 3552 8951 3568 8951
TIME...MOT...LOC 1658Z 267DEG 16KT 3559 8942
Special weather statement, Jul 4, 11:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 PM CDT MON JUL 4 2011

TNZ089-041745-
FAYETTE TN-
1214 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

  NORTH CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LONGTOWN AT 1214 PM CDT...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3540 8937 3529 8941 3524 8946 3534 8961
      3540 8954
TIME...MOT...LOC 1714Z 305DEG 8KT 3535 8952
Special weather statement, Jul 4, 11:23 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT MON JUL 4 2011

TNZ050-089-090-041800-
FAYETTE TN-HAYWOOD TN-HARDEMAN TN-
1223 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF DANCYVILLE AT 1223 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE...HARDEMAN AND HAYWOOD COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3542 8909 3534 8922 3548 8944 3559 8927
TIME...MOT...LOC 1723Z 316DEG 16KT 3547 8928
Special weather statement, Jul 4, 11:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT MON JUL 4 2011

TNZ004-041815-
HENRY TN-
1244 PM CDT MON JUL 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

  HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES NORTH OF PARIS AT 1245 PM CDT...
MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3636 8800 3636 8808 3631 8809 3626 8808
      3621 8813 3619 8814 3632 8849 3651 8832
      3650 8804 3649 8803 3643 8804 3637 8799
TIME...MOT...LOC 1745Z 300DEG 33KT 3638 8822

RRH

The radar

The Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 4, 11:45 AM CST to 11:55 AM CST
Where
Fayette County, Longtown to 6 mi NNW of Somerville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.350, -89.520

Straight line winds knocked trees and power lines down across Northern Fayette County. A roof was taken off a cotton gin along Highway 222, north of Somerville.

Hail, Madison

When
July 4, 12:10 PM CST to 12:15 PM CST
Where
Madison County, 2.18 mi S of Beech Bluff
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.569, -88.653

Thunderstorm Wind, Decatur

When
July 4, 1:15 PM CST to 1:25 PM CST
Where
Decatur County, Montgomery to 2.26 mi ENE of Bath Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -88.170

Straight line winds knocked several trees down across Southern Decatur County, primarily south of Highway 100.

Thunderstorm Wind, Hardin

When
July 4, 1:30 PM CST to 1:35 PM CST
Where
Hardin County, 5.23 mi ENE of Swift to 7 mi N of Olivehill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.369, -88.060

Straight line winds knocked numerous trees down near the Tennessee River in Hardin County. Some of the trees fell on a few homes. One home had its roof partially blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332922, 332933, 332937, 332936.